Advanced Prostate Cancer
5,501 members5,166 posts

Prednisone side effects

Has anyone experienced a sore throat when taking prednisone ? My husband just started Zytiga and prednisone five days ago. He woke up with a sore throats three days ago and just assumed he was getting a cold. But so far, no cold, just the throat. No fever. He is only taking 5mg once a day. I have read online that signs of infection, sore throat, etc. might occur. Thought I would see if anyone has first-hand experience with this (possible) side effect. Thanks !

11 Replies
oldestnewest

Does the pain goes away or improves during the day and reappears again after sleeping?

If it does it could be that you husband has acid reflux exacerbated by the prednisone even when he may not any heartburn.

jamanetwork.com/journals/ja...

webmd.com/drugs/2/drug-6007...

I this were the case it could be treated by taking esomeprazole or zantac. Perhaps you should discuss it with your doctor.

Reply

Thanks for such a quick response, Raul80. He does have acid reflux and has been on (Rx) medication for many years. His throat improves slightly during the day. It is most noticeable to him when he first gets up. He has been doing more reading this morning and it seems that sore throat can be a side effect of both Zytiga and/or prednisone. Ugh.

Reply

If he has acid reflux and taking prednisone, he should probably increase the dose of whatever he is taking or combine meds. For example if taking esomeprazole he could add a Zantac a bed time. Taking prednisone the gastric acid production is going to be increased.

1 like
Reply

That makes a lot of sense. He is going to give it a try tonight. We appreciate your input. There are so many moving parts to Stage IV Pca. Thank you.

2 likes
Reply

I have been taking prednisone and Zytiga for about 18 months until it stopped working. I am now getting ChemoTherapy using Docetaxel and take prednisone daily. One of the side effects from both treatments has been a dry mouth and an irritated throat with a lot of times feels like a sore throat. I use dry mouth spray at night and am constantly drinking water or using mints in the day to deal with this problem.

Good Luck

Dennis

2 likes
Reply

Thanks, Dennis ! I didn't know there was such a thing as dry mouth spray he could use. I hope the chemo will make a difference for you.

1 like
Reply

a physician needs to look at his throat and make sure this is not thrush,a known complication of any immune suppressing drug,such as prednisone

2 likes
Reply

Yes ! He is going to run by his primary care doc's office this afternoon. We can't see anything obvious, or anything at all when we look at his throat, but thought it might be best to let doc take a look. Thanks for your input.

Reply

If you are eating a completely healthy plant based diet with some organic fruit, nuts, steel cut oats etc then his acid reflux will very likely be fixed. That's what I did.

2 likes
Reply

Your husband needs to eat when he takes prednisone and zytiga. Eat first then take his meds. It worked for me. Of course it wouldn't hurt if his oncologist was consulted about his throat. Good luck.

Dennis Z

Reply

Thanks, Dennis Z ! He sent an email to oncologist this morning. We are wondering if maybe be is trying to get a cold, (because they ALWAYS start with a sore throat), but maybe the prednisone is "suppressing" the actual cold. Who knows ? Sure would be nice if drugs came without side effects. 🙃

Reply

You may also like...